North Carolina, 2014Hurricane and Tornadoes in North Carolina, July 3 to 4, 2014
July 3 to 4, 2014 · NWS MHX · 9 events in 7 counties and zones
Hurricane Arthur is the earliest hurricane to hit North Carolina in a season since records began in 1851. The storm intensified, and by late on the evening of July 3, the system attained its peak winds of 100 mph as a Category 2 hurricane on the Saffir Simpson hurricane wind scale.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2.3 million
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Hurricane Arthur is the earliest hurricane to hit North Carolina in a season since records began in 1851. The storm intensified, and by late on the evening of July 3, the system attained its peak winds of 100 mph as a Category 2 hurricane on the Saffir Simpson hurricane wind scale. Arthur made landfall at 11:15 pm EDT July 3, over Shackleford Banks, between Cape Lookout and Beaufort, and intensified slightly further. The minimum official pressure of 974.9 millibars or 28.79 inches/mercury was measured on 04/0812 UTC at the Oregon Inlet tide gauge, ORIN7. Highest official winds were registered at Cape Lookout C-MAN station, CLKN7, where maximum sustained winds of 67 knots or 77 mph were recorded at 04/0300 UTC. Peak wind gusts of 88 knots or 101 mph were recorded there as well on 04/0230 UTC. Widespread power outages were reported throughout coastal eastern North Carolina. Official storm surge flooding from 4 to 5 feet above MLLW was observed over the central and northern Outer Banks with portions of NC Highway 12 and U.S. Highway 64 closed in Dare County. The highest official surge 4.5 feet MLLW was reported at Oregon Inlet at 04/1024 UTC. Storm surge value was measured at 7.21 ft MSL by a NWS damage survey team at Rodanthe on Outer Banks Dare County. Arthur produced two destructive EF1 tornadoes, during the evening on July 3rd, which caused an estimated 176 thousand dollars in property damage. Storm surge and hurricane force winds caused an estimated 2.17 million dollars in damages in Dare County, 1.5 million due to storm surge flooding, and 0.67 million dollars in estimated damages due to wind. Damages elsewhere were minimal and not reported. Storm total rainfall averaged between 1.3 to 7.21 inches, highest along the Dare Co. Outer Banks. Heavy rainfall resulted in minor freshwater flooding across the Eastern NC inland Coastal Plains counties and coastal counties from Carteret County on the southern coast through Dare County on the Outer Banks. There were no reported injuries or fatalities.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Jul 3, 9:25 AM EST, 2 hours 35 minutes earlier.
Area forecast discussion, Jul 3, 9:25 AM EST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1025 AM EDT THU JUL 3 2014
.SYNOPSIS...
HURRICANE ARTHUR IS FORECAST TO STRENGTHEN AND MOVE NORTH
TOWARD NORTH CAROLINA TODAY. ARTHUR IS FORECAST TO MOVE NORTHEAST
ALONG OR JUST INLAND OF THE NORTH CAROLINA COAST TONIGHT INTO
FRIDAY BRINGING HEAVY RAINS AND STRONG WINDS TO COASTAL NORTH
CAROLINA. PLEASE SEE THE NATIONAL HURRICANE CENTER FOR THE LATEST
FORECAST INFORMATION ON ARTHUR. THE SYSTEM WILL MOVE AWAY QUICKLY
TO THE NORTHEAST FRIDAY NIGHT AND SATURDAY. HIGH PRESSURE WILL
BUILD IN FROM THE NORTHWEST FOR THE WEEKEND.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AS OF 1000 AM THURSDAY...ADJUSTED POPS DOWN OVER NRN SECTIONS THIS
MORNING WITH LATEST INDICATIONS THAT LITTLE IF ANY ACTIVITY WILL
AFFECT THAT AREA UNTIL AFTN/EVENING. SPC HAS UPGRADED COASTAL
SECTIONS TO SLIGHT RISK MAINLY FOR 5% TORNADO THREAT WITH IMPRESSIVE
LOW LVL HELICITY EXPECTED LATE AFTN AND TONIGHT...AND SOME ROTATING
CELLS LIKELY WITH RAIN BANDS THIS AFTN AND TONIGHT. REST OF FCST ON
TRACK.
/PREVIOUS DISCUSSION/
AS OF 625 AM THURSDAY...ATLANTIC HIGH PRESSURE WILL CONTINUE TO
EXTEND WEST INTO EASTERN NC THIS MORNING THEN THE REGION WILL COME
UNDER THE INFLUENCE OF ARTHUR WHICH HAS BEEN UPGRADED TO A HURRICANE
AND IS FORECAST TO STRENGTHEN FURTHER AS IT APPROACHES THE REGION
FROM THE SOUTH LATE TODAY. OUTER RAIN BANDS FROM THE STORM SHOULD
BEGIN TO OVERSPREAD THE AREA FROM LATE MORNING THROUGH THE AFTERNOON
ESPECIALLY ACROSS THE SOUTHERN HALF OF THE REGION. ACROSS THE
NORTHERN PORTION OF THE AREA SHOWERS AND STORMS AHEAD OF AN
APPROACHING COLD FRONT OVER VIRGINIA EARLY THIS MORNING COULD AFFECT
THE REGION THIS MORNING THEN THE OUTER RAIN BANDS COULD MOVE IN LATE
THIS AFTERNOON. FORECAST CAPES TODAY ARE FAIRLY HIGH FOR A TROPICAL
ENVIRONMENT AND COMBINED WITH INCREASING SHEAR SUGGESTS A POTENTIAL
FOR ISOLATED TORNADOES TODAY WITH THE OUTER RAIN BANDS. THINK THERE
WILL BE ENOUGH SUNSHINE TODAY TO ALLOW TEMPERATURES TO APPROACH 90
DEGREES INLAND WITH MID TO UPPER 80S COAST.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM FRIDAY/...
AS OF 330 AM THURSDAY...PLEASE SEE THE NHC FOR THE LATEST FORECAST
INFORMATION ON ARTHUR. COASTAL NORTH CAROLINA WILL BE EXPERIENCING
HURRICANE CONDITIONS TONIGHT AS ARTHUR TRACKS ALONG OR JUST INLAND
OF THE COAST. VERY HEAVY RAINFALL WITH 3-5 INCHES (LOCAL AMOUNTS
TO 7 INCHES) EXPECTED EAST OF HIGHWAY 17 AND 2'" OR LESS TO THE
WEST AS PW VALUES SOAR TO >=2.5". DAMAGING WINDS AND COASTAL FLOODING
WILL BE THREATS IN THE HURRICANE WARNING AREAS WITH THE SOUTHERN
PAMLICO SOUND BASIN AND OUTER BANKS VULNERABLE TO COASTAL FLOODING.
EXPECTING WATER LEVELS RISES OF 2-4 FT (WITH LOCAL STORM SURGE TO 5
FT) ABOVE GROUND LEVEL. SIGNIFICANT BEACH EROSION WILL ALSO BE A
THREAT ESPECIALLY IN THE EASTERLY FLOW AHEAD OF THE STORM. ONE
POSITIVE IS THAT WE ARE IN A BELOW NORMAL TIDE CYCLE. ISOLATED
TORNADOES ARE ALSO POSSIBLE ESPECIALLY NEAR THE COAST.
WHILE THE MODELS STILL HAVE TIMING DIFFERENCES IT APPEARS THAT
ARTHUR WILL BE AFFECTING THE IMMEDIATE COAST (OUTER BANKS) FRIDAY
MORNING THEN IMPROVING CONDITIONS ARE EXPECTED IN THE AFTERNOON AS
COOLER AND DRIER AIR GETS PULLED INTO THE REGION ON THE BACK SIDE
OF THE STORM. THE BULK OF THE RAIN WILL FALL IN THE MORNING ALONG
THE COAST BUT THE MODELS ARE HINTING THAT AN ISOLATED THUNDERSTORM
COULD OCCUR IN THE AFTERNOON ALONG THE SOUTHEAST COAST. HIGHS WILL
BE IN THE MIDDLE TO UPPER 80S.
&&
.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
AS OF 330AM THU...LONG TERM PERIOD WILL BEGIN DRY AND PLEASANT
FOR THE WEEKEND...FOLLOWED BY HOT AND HUMID CONDITIONS NEXT WEEK.
GREAT LAKES HIGH PRES BUILDS IN FRI NIGHT BRINGING DRY...CLEAR...AND
CALM CONDITIONS FOR E NC. PLEASANT OVERNIGHT LOWS IN THE LOW 60S
INLAND TO MID/UPR 60S COAST. THE HIGH WILL SETTLE OVER THE AREA SAT
AND DRIFT OFFSHORE ON SUN. LOW LEVEL THICKNESS VALS SUGGEST
AFTERNOON HIGHS IN THE MID 80S SAT...AND A DEGREE OR TWO HIGHER SUN.
LOWS SAT NIGHT WILL BE COOL ONCE AGAIN WITH DRY HIGH PRES OVERHEAD
AND FALL BACK TO THE LOW 60S INLAND TO MID/UPR 60S COAST.
A WARMING TREND BEGINS ON MON AS THE HIGH PUSHES FURTHER OFFSHORE
AND SSW FLOW INCREASES BRINGING INCREASING HOT AND HUMID WEATHER
THROUGH MID WEEK. HIGHS BY TUE/WED WILL BE WELL INTO THE 90S WITH
OVERNIGHT LOWS IN THE 70S. MON AND TUE WILL CONTINUE TO BE
DRY...WITH A BETTER CHANCE FOR SCT MAINLY DIURNAL CONVECTION BY WED
AS WEAK UPR LEVEL ENERGY ON PERIPHERY OF LONG WAVE TROUGH ACROSS THE
UPR GREAT LAKES BEGINS TO IMPACT THE REGION.
&&
.AVIATION /10Z THURSDAY THROUGH MONDAY/...
SHORT TERM /TODAY AND TONIGHT/...
AS OF 115 AM THURSDAY...SOME PATCHY STRATUS HAVE ALREADY BEEN
OBSERVED AT KOAJ AND KEWN GIVEN A VERY MOIST BOUNDARY LAYER. THINK
THESE WILL BECOME MORE PREVALENT TOWARD MORNING AS CIRCULATION OF
ARTHUR EDGES CLOSER. WILL CONTINUE FORECAST OF MVFR CEILINGS
THROUGH THE EARLY MORNING HOURS. CEILINGS ARE THEN LIKELY TO LIFT TO
VFR THROUGH MID MORNING AHEAD OF THE INITIAL RAIN BANDS FROM
ARTHUR. THE RAIN BANDS SHOULD OVERSPREAD THE REGION DURING THE
AFTERNOON WITH DETERIORATING CONDITIONS BY LATE AFTERNOON AND
ESPECIALLY THROUGH THE EVENING INTO THE OVERNIGHT HOURS. EXPECT
MVFR CONDITIONS IN RAIN WITH WINDS GUSTING TO NEAR 35 TO 40 KNOTS
AT KEWN/KOAJ AND PERHAPS 30 TO 35 KNOTS AT KISO/KPGV. ANY LEFT
DEVIATION OF THE STORM MOTION COULD DRAMATICALLY INCREASE
WINDS...ESPECIALLY AT KEWN/KOAJ.
LONG TERM /FRIDAY THROUGH TUESDAY...
AS OF 350 AM THURS ...SUB-VFR CONDITIONS ARE LIKELY FOR THE FIRST
HALF OF THE DAY ON FRIDAY AS ARTHUR MOVES AWAY FROM THE AREA.
CONDITIONS WILL IMPROVE FROM WEST TO EAST FRI AFTERNOON WITH A
RETURN TO VFR EXPECTED BY MIDNIGHT. WINDS WILL SHIFT N/NW AS
ARTHUR MOVES THROUGH THE REGION...THEN NW AND DIMINISH TO 10 KT OR
LESS THROUGH FRI NIGHT. DRY WEATHER WILL PERSIST THROUGH AT LEAST
MONDAY...WITH DIURNAL CONVECTION TO RETURN TUESDAY.
&&
.MARINE...
SHORT TERM /THROUGH FRIDAY/...
AS OF 1000 AM THURSDAY...MINOR ADJUSTMENTS TO WX WORDING PER NEAR
TERM DISCUSSION...OTHERWISE NO CHANGES WITH UPDATE.
/PREVIOUS DISCUSSION/
AS OF 625 AM THURSDAY...NO CHANGES TO PREVIOUS FORECAST THINKING.
EXPECT CONDITIONS TO DETERIORATE THROUGHOUT TODAY AS WINDS AND
SEAS RAMP UP IN RESPONSE TO APPROACHING TROPICAL CYCLONE ARTHUR.
EXPECT SEAS TO BUILD TO 8-12 FT BY EVENING. THEN TONIGHT HURRICANE
FORCE WINDS WILL DEVELOP OVER THE WATERS AND SOUNDS. SEAS WILL
BUILD TO 20 TO 25 FT AND 4-6 FT IN THE SOUNDS.
LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
AS OF 330 AM THU...LONG PERIOD SWELL FROM DEPARTING ARTHUR WILL
CONTINUE TO PRODUCE HIGH WAVES FRI NIGHT...ESP ACROSS
NORTHERN/CENTRAL WATERS WHILE NORTH WINDS REMAIN ELEVATED AROUND
15-20 KT. WINDS VEER TO NE ON SAT AND DIMINISH TO 10-15 KT AS HIGH
PRES FROM THE GREAT LAKES BUILDS IN. SEAS FINALLY DIMINISH BELOW 6
FT SAT AFTERNOON. HIGH PRES WILL SLIDE OFFSHORE SAT NIGHT WITH WINDS
BECOMING SE AND DIMINISHING FURTHER TO 5-10 KT. RETURN FLOW ENSUES
SUN THROUGH EARLY NEXT WEEK WITH SOUTH WINDS INC TO 10-15 KT ON SUN
AND THEN SW 15-20 KT LATE MON INTO TUE.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...TROPICAL STORM WARNING FOR NCZ045-046-080-092.
HURRICANE WARNING FOR NCZ047-081-093>095-098-103-104.
MARINE...TROPICAL STORM WARNING FOR AMZ136.
HURRICANE WARNING FOR AMZ130-131-135-137-150-152-154-156-158.
&&
SYNOPSIS...JME
NEAR TERM...JME/JBM
SHORT TERM...JME
LONG TERM...TL
AVIATION...CTC
MARINE...JME/TL/JBMHazardous weather outlook, Jul 3, 11:06 AM EST, 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1206 PM EDT THU JUL 3 2014
NCZ029-044-079-090-091-041615-
MARTIN-PITT-GREENE-DUPLIN-LENOIR-
1206 PM EDT THU JUL 3 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
HEAVY RAIN ASSOCIATED WITH THE OUTER BANDS OF HURRICANE ARTHUR
WILL AFFECT THE COASTAL PLAINS LATER TONIGHT THROUGH EARLY
FRIDAY MORNING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
NCZ046-047-080-081-093-094-098-041615-
TYRRELL-MAINLAND DARE-BEAUFORT-MAINLAND HYDE-CRAVEN-PAMLICO-ONSLOW-
1206 PM EDT THU JUL 3 2014
...HURRICANE WARNING IN EFFECT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HURRICANE WARNING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HURRICANE WARNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
NCZ045-092-041615-
WASHINGTON-JONES-
1206 PM EDT THU JUL 3 2014
...TROPICAL STORM WARNING IN EFFECT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
TROPICAL STORM WARNING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
TROPICAL STORM WARNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
NCZ095-103-104-041615-
CARTERET-OUTER BANKS DARE-OUTER BANKS HYDE-
1206 PM EDT THU JUL 3 2014
...HURRICANE WARNING IN EFFECT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HURRICANE WARNING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HURRICANE WARNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Special weather statement, Jul 3, 11:17 AM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1217 PM EDT THU JUL 3 2014
NCZ044-090>095-031700-
CARTERET-CRAVEN-DUPLIN-JONES-LENOIR-PAMLICO-PITT-
1217 PM EDT THU JUL 3 2014
...STRONG THUNDERSTORMS WILL MOVE ACROSS PAMLICO...CARTERET...
CRAVEN...DUPLIN...JONES...LENOIR AND PITT COUNTIES THROUGH 100 PM
EDT...
AT 1216 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM PLEASANT HILL TO 8 MILES
WEST OF MAYSVILLE TO KUHNS...OR ALONG A LINE EXTENDING FROM 16 MILES
SOUTH OF KINSTON TO 10 MILES NORTHEAST OF HALF MOON TO 11 MILES EAST
OF PINEY GREEN...MOVING NORTHEAST AT 20 MPH.
HAZARDS INCLUDE...
GUSTY WINDS OF 40 TO 50 MPH.
DON'T WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES OR THE
FIRST SOUND OF THUNDER. MAKE SURE THAT LIGHTNING IS WELL AWAY FROM
YOUR LOCATION BEFORE RESUMING OUTDOOR ACTIVITY.
&&
LAT...LON 3476 7713 3481 7720 3483 7718 3493 7727
3494 7733 3491 7738 3497 7750 3499 7763
3497 7768 3497 7767 3497 7768 3501 7780
3540 7755 3525 7715 3503 7684 3500 7688
3507 7700 3501 7697 3496 7689 3465 7709
TIME...MOT...LOC 1616Z 208DEG 18KT 3506 7764 3495 7735
3479 7712
AUSTINEvent by event
3 hurricane (typhoon), 2 tropical storm, 2 tornado, 1 storm surge/tide, 1 funnel cloud. Local standard time, as filed.
Hurricane (Typhoon), Carteret
- When
- July 3, 12:00 PM EST to July 4, 12:00 PM EST
- Where
- Carteret forecast zone
- Category
- 1
- Reported by
- C-MAN Station
Hurricane Arthur produced sustained hurricane force winds along coastal sections Down-east Carteret County. Maximum sustained winds of 77 mph were measured at Cape lookout with peak winds of 101 mph during the late evening hours of July 3rd. This resulted in minor wind damage with scattered power outages. A two to three foot storm surge occurred along the coast and adjacent to the lower reaches of the Neuse River. One to four inches of storm total rainfall was measured across the county resulting in minor freshwater flooding. No significant damages were reported by Emergency Management. There were no storm related injuries or fatalities.
Hurricane (Typhoon), Eastern Dare
- When
- July 3, 12:00 PM EST to July 4, 12:00 PM EST
- Where
- Eastern Dare forecast zone
- Category
- 1
- Property damage
- $670,000
- Reported by
- Emergency Manager
Hurricane force wind gusts ranged from 69 to 96 mph and storm surge of 3 to 5 feet above normal across the Outer Banks of Dare County produced damage to structures along the coast from Rodanthe north to near Oregon Inlet to the southern Roanoke Sound during the morning hours on July 4th. A total of 145 structures sustained minor damage, 16 had major damage, and none were completely destroyed. Official storm surge flooding from 4 to 5 feet above MLLW was observed over the central and northern Outer Banks with portions of NC Highway 12 and U.S. Highway 64 closed in Dare County. The highest official surge 4.5 feet MLLW was reported at Oregon Inlet at 04/1024 UTC. Storm surge value was measured at 7.21 ft MSL by a NWS damage survey team at Rodanthe on Outer Banks Dare County. Storm surge and hurricane force winds caused an estimated 2.17 million dollars in damages in Dare County, 1.5 million due to storm surge flooding, and 0.67 million dollars in estimated damages due to wind. Storm total rainfall from 3 to 7 inches resulted in minor freshwater flooding. There were no fatalities or injuries reported.
Hurricane (Typhoon), Eastern Hyde
- When
- July 3, 12:00 PM EST to July 4, 12:00 PM EST
- Where
- Eastern Hyde forecast zone
- Category
- 1
- Reported by
- Mesonet
Hurricane Arthur produced hurricane force wind gusts, between 90 and 100 mph, during the late evening hours on the 3rd, and the early morning hours on the 4th. This resulted in minor wind damage in Ocracoke. Power poles were also snapped or blown down along Highway 12. Minimal storm surge estimated at 2 to 4 feet above normal resulted in no significant damage. Two to three inches of storm total rainfall caused minor freshwater flooding.
Storm Surge/Tide, Eastern Dare
- When
- July 3, 12:00 PM EST to July 4, 12:00 PM EST
- Where
- Eastern Dare forecast zone
- Property damage
- $1.5 million
- Reported by
- Emergency Manager
Hurricane force wind gusts ranged from 69 to 96 mph and storm surge of 3 to 5 feet above normal across the Outer Banks of Dare County produced damage to structures along the coast from Rodanthe north to near Oregon Inlet to the southern Roanoke Sound during the morning hours on July 4th. A total of 145 structures sustained minor damage, 16 had major damage, and none were completely destroyed. Official storm surge flooding from 4 to 5 feet above MLLW was observed over the central and northern Outer Banks with portions of NC Highway 12 and U.S. Highway 64 closed in Dare County. The highest official surge 4.5 feet MLLW was reported at Oregon Inlet at 04/1024 UTC. Storm surge value was measured at 7.21 ft MSL by a NWS damage survey team at Rodanthe on Outer Banks Dare County. Storm surge and hurricane force winds caused an estimated 2.17 million dollars in damages in Dare County, 1.5 million due to storm surge flooding, and 0.67 million dollars in estimated damages due to wind. Storm total rainfall from 3 to 7 inches resulted in minor freshwater flooding. There were no fatalities or injuries reported.
Tropical Storm, Craven
- When
- July 3, 12:00 PM EST to July 4, 12:00 PM EST
- Where
- Craven forecast zone
- Reported by
- ASOS
Hurricane Arthur produced wind gusts as high as 60 to 65 mph in Craven County which resulted in minor wind damage across the southern part of the county. Maximum storm surge ranged from 3 to 5 feet across the lower reaches of the Neuse River. Storm total rainfall around 3 inches produced minor freshwater flooding.
Tropical Storm, Onslow
- When
- July 3, 12:00 PM EST to July 4, 12:00 PM EST
- Where
- Onslow forecast zone
- Reported by
- Official NWS Observations
Hurricane Arthur produced tropical storm force wind gusts around 50 mph, during the late evening on the 3rd and during the early morning hours on the 4th, across the southern part of Onslow county resulting in minor wind damage and sporadic power outages. Storm total rainfall of 2-3 inches resulted in some minor freshwater flooding.
Funnel Cloud, Duplin
- When
- July 3, 3:20 PM EST
- Where
- Duplin County, 1.13 mi W of Kenansville
- Reported by
- Amateur Radio
- Coordinates
- 34.950, -77.970
Ham radio operator relayed a spotter reported of a funnel cloud south of Kenansville.
Tornado, Duplin
- When
- July 3, 3:36 PM EST to 3:38 PM EST
- Where
- Duplin County, 1.58 mi SE of Rose Hill to 0.95 mi SSE of Rose Hill
- Rating
- EF1
- Path length
- 0.77 mi
- Path width
- 200 yd
- Property damage
- $150,000
- Reported by
- NWS Storm Survey
- Coordinates
- 34.805, -78.009
A tornado developed along a rain band associated with Hurricane Arthur across southern Duplin County. The tornado touched down south of Rosemary Road and east of Highway 117 where tree damage was observed. The tornado tracked west-northwest across Pool Road and Highway 117 before lifting near Rosemary Road just south of Rose Hill. The tornado had a path length of around 3/4 of a mile and was estimated to be about 200 yards wide. The tornado was determined to be an EF1 with winds around 100 mph. Several trees were snapped or uprooted, and two homes had significant damage with the roof blown off one. There were no injuries or fatalities associated with this tornado.
Tornado, Martin
- When
- July 3, 7:50 PM EST to 7:53 PM EST
- Where
- Martin County, 2.04 mi NNE of Hamilton to 2.11 mi N of Hamilton
- Rating
- EF1
- Path length
- 1.13 mi
- Path width
- 100 yd
- Property damage
- $26,000
- Reported by
- Emergency Manager
- Coordinates
- 35.956, -77.204
The National Weather Service in Coordination with Martin County Emergency Management confirmed an EF1 tornado with winds estimated around 90 mph touched down near Hamilton. This tornado developed along a rain band associated with Hurricane Arthur.
The tornado touched down just west of the Roanoke River and tracked west-northwest for about one mile before dissipating. Several large trees were snapped off or blown down. One tree fell on a house and an outbuilding producing about twenty-six thousand dollars of damage. There were no injuries or fatalities associated with this tornado.
- Hurricane (Typhoon)
- A tropical cyclone with sustained winds of 64 knots (74 mph) or more, filed per forecast zone for its wind, and with separate events for its flooding, surge and tornadoes.
- Storm Surge/Tide
- Water pushed ashore above the normal tide by a storm’s winds and low pressure.
- Tropical Storm
- A tropical cyclone with sustained winds of 34 to 63 knots (39 to 73 mph).
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Washington, July 3, 20141 death · 1 injured · 1 event
- Excessive Heat in California, July 3, 20141 death · 1 event
- Rip Current in Alabama, July 3, 20141 death · 1 event
- Wildfire in California, July 3 to 6, 20144 injured · $900,000 · 1 event
- Hail and Damaging Winds in Massachusetts, July 3, 2014$710,000 · 1 in hail · 23 events
- Tropical Storm in Guam, July 3 to 5, 2014$1.5 million · 1 event
- Hail and Damaging Winds in New Jersey, July 3, 20143 injured · $85,000 · 2.5 in hail · 16 events
- Hail and Damaging Winds in New York, July 3, 2014$37,000 · 1.5 in hail · 49 events
- Flash Flood and Damaging Winds in North Carolina, July 3, 20141 injured · $160,000 · 60 kt wind · 6 events
- Hail and Damaging Winds in New York, July 3, 2014$160,000 · 1 in hail · 13 events
- Hail and Damaging Winds in South Carolina, July 3, 2014$200,000 · 1.75 in hail · 7 events
- Tropical Storm and Flash Flooding in Massachusetts, July 3 to 4, 2014$179,000 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 536929, 536939, 536943, 536945, 536963, 536966, 538284, 526757, 526776.